South Dakota, 2025

Flood in South Dakota, August 6 to 7, 2025

August 6 to 7, 2025 · NWS ABR · 1 event in 1 county or zone

Heavy thunderstorm rainfall of 2 to 4 inches on saturated soils resulted in flooding of the North Fork Whetstone River near Milbank late on the evening of August 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Heavy thunderstorm rainfall of 2 to 4 inches on saturated soils resulted in flooding of the North Fork Whetstone River near Milbank late on the evening of August 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 6, 10:43 PM CST, 17 minutes earlier. Its key messages:

  • Patchy fog with visibility averaging around 3 miles expected around daybreak Thursday morning, lowest near and south of Watertown.
  • Hot and humid Thursday with heat indices as high as 104 over portions of central South Dakota.
  • An active pattern continues with showers and thunderstorms in the forecast through Friday night.
  • There is a marginal risk (level 1 out of 5) for severe storms south of a line from McIntosh to Watertown this evening if isolated storms can form. There is a slight risk (level 2 out of 5) along and north of a line from Eagle Butte through Miller to Watertown on Thursday. Strong winds and large hail will be the primary threats.
  • There is an enhanced risk (level 3 out of 5) for severe weather over portions of far northeastern SD into west central MN Friday afternoon into Friday night with a slight risk extending westward to a line from Eureka to Winner. All hazards are possible including tornadoes.
Area forecast discussion, Aug 6, 10:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1143 PM CDT Wed Aug 6 2025

.KEY MESSAGES...

- Patchy fog with visibility averaging around 3 miles expected
around daybreak Thursday morning, lowest near and south of Watertown.

- Hot and humid Thursday with heat indices as high as 104 over
portions of central South Dakota.

- An active pattern continues with showers and thunderstorms
in the forecast through Friday night.

- There is a marginal risk (level 1 out of 5) for severe storms
south of a line from McIntosh to Watertown this evening if isolated
storms can form. There is a slight risk (level 2 out of 5) along and
north of a line from Eagle Butte through Miller to Watertown on
Thursday. Strong winds and large hail will be the primary threats.

- There is an enhanced risk (level 3 out of 5) for severe weather
over portions of far northeastern SD into west central MN Friday
afternoon into Friday night with a slight risk extending westward to
a line from Eureka to Winner. All hazards are possible including
tornadoes.

&&

.UPDATE...
Issued at 631 PM CDT Wed Aug 6 2025

The current forecast remains on track, with little to no
adjustments expected. The main change was to incorporate more fog
over eastern SD and west central MN, with visibilities down to
around 1-2SM near and south of ATY 10-12Z. We'll continue to
monitor the trends with fog development overnight.

&&

.DISCUSSION...
Issued at 242 PM CDT Wed Aug 6 2025

An unstable weather pattern continues through the end of the week
along with the threat for severe weather. An increase to the heat
and humidity is expected Thursday with heat indices possibly
reaching as high as 104 degrees over portions of central SD. As of
230pm, temperatures range in the upper 70s to the upper 80s and
dewpoints in the upper 60s to around 70 with winds between 5 to 15
mph.

By this evening, the overall upper pattern consist of a trough over
the western CONUS as a mid level low will move in off the northern
Pacific and over western British Columbia with a ridge downwind of
the trough and over the Rockies by 00Z. RAP/HREF indicate ongoing
zonal flow over the region as a weak shortwave/embedded pulses will
move in over central SD with these weak pulses pushing eastward over
the state through the overnight. This weak upper level activity will
combine with a surface lee trough (extending eastward from the lee
low through central SD) to help with the possibility of isolated
convection, however, surface convergence and lift aloft will be weak
along with an ongoing cap in place. New run of the CAMs are less
than thrilled on little to any convection (keeping the atmosphere
capped). HREF has convection firing up from north central through
south central and spreading southeastward through east central SD.
So confidence remains low on the outcome and pops may need to be
adjusted. If we can get convection there is the possibility of a few
strong to severe storms as dewpoints will continue in the mid to
upper 60s/70 along with marginal CAPE and shear and steep lapse
rates of 7-8C. With this isolated threat, the SPC has a marginal
risk (1/5), along and south of a line from McIntosh through
Brookings as hail, up to the size of quarters, and 60 mph wind gusts
are possible.

By Thursday, this ridge (and winds turning southwest aloft) will be
over the Northern Plains as this mid level low, that was over BC,
swings southeast and over the Pacific Northwest by 18Z with the axis
of the trough extending southward. 850mb temps by peak heating will
range from 23 to 30C with 700mb temps between 12 and 16C, with the
warmest 700-850mb temps over central SD which is 1-2 standard
deviations above climo, per NAEFS. Temps are forecasted to rise into
the upper 80s east of the James River with temps ranging in the 90s
to possibly 100 west of here. Add in dewpoints in the 70s, heat
indices are forecasted to reach around 100-104 for portions of
central SD to possibly Brown/Spink. A Heat headline will be needed,
however, in collab we decided to hold off on the issuance on this
shift. With this southwest flow, embedded shortwave energy will move
in over north central SD through ND by the afternoon, with most of
this activity staying north of our CWA. The lee low will also reside
over the western Dakotas/MT/WY with the trough extending farther
eastward over the CWA from this low. Once again, warm and moist air
at the surface will cap the atmosphere through much of the day.
SUfficient CAPE, shear, and lapse rates along with daytime heating
should be enough to break the cap by the evening allowing for
showers and thunderstorms to fire up over the area. RAP 1000-500mb
does indicate drier air residing over south central SD as a dryline
extends southwest from this lee low. NamNEST/NSSL WRF both indicate
convection firing up over west central ND by late afternoon/evening
and quickly forming into a line (bowing line aka wind event?) as it
tracks southeast and through the CWA through Thursday night. This
scenario allows more time for cold pooling and a southeastern storm
motion leading to these storms to plunge southward into the higher
instability. However the other scenario, HiRes ARW/FV3/HRRR/RAP
keeps the storm threat in ND with the southern edge of the linear
system skirting just along the ND/SD border as storm motion is more
eastward. So low confidence on what scenario will play out at this
time. However, SPC did expand the slight risk eastward given this
linear threat hitting portions of the CWA and now extends from a
line from Eagle Butte through Miller to Watertown and northward with
a marginal risk (1/5) south of here.

By Friday, things could get interesting as the lee low is forecasted
to be over ~north central SD by 12Z with the low and cold front to
push southeast, mainly along and east of the Mo River, Friday
afternoon and evening and the mid level low forecasted to be over
MT/Saskatchewan border by 00Z Saturday and ongoing southwest flow
(embedded shortwave pulses) on the PVA side of the trough. Add in
daytime heating, steep low to mid lapse rates, and moderate
instability/shear will lead to all modes of severe weather possible.
With bulk shear becoming parallel to front this could enhance the
convection to become more linear with embedded bows/QLCS possible
east of the James River. Due to this threat there is an enhanced
risk (3/5) over far northeastern SD into west central MN with a
slight risk (2/5) extending westward from a line from Eureka to
Winner. EC EFI is up to 0.9 for cape and shear with a shift of tails
between zero and one.

By the weekend, this mid level low will swing northeast and track
over Manitoba and becoming an open wave as it nears the Hudson Bay.
The trough from this will continue to push eastward with winds
turning northwest on the backside of it late Sunday into Monday as a
large ridge builds over the western CONUS. Temps will be cooler back
into the upper 70s to the upper 80s for the weekend and warming back
up through next week as this ridge pushes eastward. It does look
like we get a bit of a break in precip with generally 15% chance or
less of pops here and there Sunday though the middle of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1143 PM CDT Wed Aug 6 2025

Terminals KABR,KATY,KPIR,KMBG

For the most party, VFR conditions are expected to continue over
the next 24 hours. However, there are a couple of exceptions, with
the first is for fog over mainly eastern South Dakota (ABR/ATY),
with the lowest visibilities around 1-2SM at ATY from 10-12Z
Thursday. The second is for any thunderstorms that develop or
move across MBG/ABR over 00-06Z Friday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...06
DISCUSSION...MMM
AVIATION...06
Hazardous weather outlook, Aug 6, 1:55 PM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
255 PM CDT Wed Aug 6 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-072000-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
255 PM CDT Wed Aug 6 2025 /155 PM MDT Wed Aug 6 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms south of a line
from McIntosh to Watertown. The main threats if storms can form this
evening is wind gusts of 60 mph and hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk for severe storms along and north of a line
from Eagle Butte through Miller to Watertown on Thursday.Main
threats will again be strong winds and large hail. On Friday, there
is a slight to enhanced (level 3 out of 5) risk for severe
thunderstorms east of a line from Eureka to Fort Thompson. All
threats, including tornadoes, will be possible on Friday through
Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Grant

When
August 6, 11:00 PM CST to August 7, 2:00 PM CST
Where
Grant County, 3.45 mi N of Milbank Arpt to 2.54 mi NNW of Milbank Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.280, -96.570

The river crested at 1059.7 feet, or 3.7 feet above flood stage, at 2:00 p.m. CST on August 7th. At its peak, the water reached just shy of the bottom of the bridges on 145th Street and 480th Avenue. The low water crossing on 479th Avenue was flooded, along with nearby agricultural lands.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290215.